Hail, Republic
- When
- May 29, 6:15 PM CST to 6:16 PM CST
- Where
- Republic County, 1.27 mi ESE of Republic
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -97.800
On the evening of the 29th a severe supercell formed in far southern NE and tracked towards north central KS. This storm produced large hail and damaging winds in Republic county before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of the 29th a severe supercell formed in far southern NE and tracked towards north central KS. This storm produced large hail and damaging winds in Republic county before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 5:29 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT Fri May 29 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Saturday) Issued at 301 PM CDT FRI MAY 29 2015 A persistent northward moisture flux into eastern KS has been ongoing for much of the day, but has very gradually shifted east this afternoon. Rainfall rates have been light to moderate with a few heavy pockets, but by shear persistence 12 hour rainfall totals in the 1-3 inch range have been common south of an Emporia to Lawrence line. Individual vorticity maxima translating through the flow throughout the day have produced locally enhanced rain rates, with the strongest vort max now in far northeast Oklahoma and moving steadily north northeast. Rain rates with this system appear to be rather impressive, but the continued slow west-to-east push of drier air into eastern KS should keep the bulk of this deep moisture plume just to the east of the forecast area...perhaps having a glancing influence on Anderson and Franklin counties. Assuming this heavier rainfall stays east of the area, would be able to cancel the flash flood watch late this afternoon as overnight activity should be more scattered and progressive in nature. Regarding later precip potential, a surface trough was oriented SW to NE through the Concordia area while a true cold front associated with the strong upper trough was now surging across south central Nebraska. Along and immediately behind this front, expect scattered convection to develop through the evening hours as it moves across the forecast area...perhaps lasting into the early morning hours in east central KS. Instability will be quite weak as the front moves through with less than 1000 J/kg of CAPE. However, given the cool temperatures aloft with the upper trough moving overhead, could see a few storms produce small hail. All told, feel that the potential for severe weather is very low. Also, as previously stated, convection should be scattered and progressive in nature, so additional flash flooding is unlikely. Saturday will start out cloudy, and clouds may persist into the early afternoon. Expect breezy conditions with cool temperatures in the middle to upper 60s. Temperatures will be highly dependent upon persistence of cloud cover, with the current forecast expecting sunshine by mid afternoon. .LONG TERM...(Saturday Night through Friday) Issued at 301 PM CDT FRI MAY 29 2015 Ridge of surface high pressure moves across central and eastern KS Saturday night with clearing skies and cooler temps. Ridge then slowly moves off to the east as northwesterly flow aloft sets up for Sunday through Tuesday. Normally this would be a dry pattern, and have kept the area mostly dry, but any system that develops over the High Plains of western Nebraska could drift southeast into north central KS. So, have occasional low POPs that area into the first part of the work week. From Wednesday through Friday, upper ridge moves east and we are in weak flow aloft with the outside chance of weak shortwaves topping the ridge creating thunderstorm chances. Best chances will be in the north central and far northern counties, but confidence for any specific period that far out is not high. Thus, have low chance POPs west and north during that time. As heights build aloft associated with low-level warm air advection, temperatures will warm through the period. Lows should warm from the upper 40s to lower 50s Saturday morning to the middle 60s by mid week. Highs in the 70 to 75 degree range Saturday will rise into the lower to middle 80s for the middle to latter part of the work week. && .AVIATION...(For the 00Z TAFs through 00Z Saturday Evening) Issued at 628 PM CDT FRI MAY 29 2015 For the 00z TAFs, MVFR cloud cover has begun to scatter out some, however these improving cigs will be short-lived as a cold front will move through the region tonight, bringing some scattered showers and thunderstorms. There is some model discrepancy with the exact timing of this precipitation, but it should be fairly progressive with the TAF sites likely dry by 06/07z. Model soundings show MVFR cigs quickly building back in with this precipitation, with some guidance suggesting even IFR cigs, so have at least introduced scattered IFR cigs at this time. Cloud bases should lift a bit by late morning/early afternoon, but anticipate MVFR cigs to persist through much of the afternoon hours. Winds will veer to the north-northwest with the frontal passage and become gusty overnight into Saturday afternoon before diminishing. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...GDP AVIATION...Hennecke
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT FRI MAY 29 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT FRI MAY 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A COLD FRONT MOVES ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE EVENING. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. FLOODING OF THE NEOSHO AND MARAIS DES CYGNES RIVERS WILL CONTINUE INTO THE SATURDAY. SEE THE LATEST FLOOD STATEMENT FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The Grand Island radar (KUEX), 71 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Tree branch of 3 inches diameter was damaged due to wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575588, 575587, 575586.